Alert archive / North Dakota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 53, NWS Grand Forks, ND

May 30, 1998Richland County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 30, 1998, 3:58 AM CDT for Richland County, North Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 30, 1998, 3:58 AM CDT (08:58 UTC)
Expired
May 30, 1998, 4:45 AM CDT
In force
47 min
Issued by
NWS Grand Forks, ND
Area
Whole counties

County Richland County, ND

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1998-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1998-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2177 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

847 
WUUS1 KFAR 300857 RRA
SVRFAR
NDC077-300945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
358 AM CDT SAT MAY 30 1998

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN RICHLAND COUNTY IN SOUTHEASTERN NORTH DAKOTA

* UNTIL 445 AM CDT

* AT 355 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10
  MILES SOUTH OF LIDGERWOOD OR 35 MILES SOUTHWEST OF WAHPETON MOVING
  NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FAIRMOUNT AT 430 AM CDT

DAMAGING WIND...LARGE HAIL...DEADLY LIGHTNING AND TORNADOES ARE
ALL POSSIBLE IN SEVERE THUNDERSTORMS. SEEK SHELTER IN A REINFORCED
BUILDING IMMEDIATELY
EWENS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:06 AM CDT, 52 minutes earlier.

Area forecast discussion, May 30, 3:06 AM CDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
306 AM CDT SAT MAY 30 1998

FIRST PERIOD DISCUSSION...LOOKS LIKE SETTING UP AN HVY RAIN
EVENT THIS MORN. H8 THETA-E RIDGE OVR THE WRN DAKS SHFTS OVR
SE ND AND ADJ PARTS OF MN THIS MORN. S H8 WNDS FCST TO BE
PERPENDICULAR TO EWD STRM MOVMT TDY. THETA-E RIDGE SHFTS TO
THE E THIS AFTN. PRECIP WATERS RATHER LOW FM INITIALIZATION
BUT GRIDDED DATA HAS ADVECTS BETTER THAN 1.2 INCHES BY 12Z.
OMA AND LBF PRECIP WATER OVR 120 PERCENT OF NORM. ABR VAD
WND HAD 50 KT LLJ. ALSO WATER VAPOR LOOP HAS THIN PLUME OF
SUBTROPICAL MSTR FLOWING INTO SRN CNTYS. SO WL PUSH FOR
HVY RAIN IN SRN CNTYS THIS MORN. MOS TEMPS MAY BE A BIT
WARM. THINK HIGHS WL BE IN THE LWR 60S IN BDE, ROX, BJI...
MID 60S GFK, CKN, FSE, PKD, DTL, DVL...ARND 70 FAR, FFM,
VLY CITY.

HOPPES
Hazardous weather outlook, May 29, 6:45 AM CDT, 21 hours 13 minutes before
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052-053-301200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
645 AM CDT FRI MAY 29 1998

...NO SEVERE STORMS ARE EXPECTED ACROSS NORTHWEST MINNESOTA OR
EASTERN NORTH DAKOTA TODAY...

COOLER AIR WILL BE OVER THE NORTHERN PLAINS TODAY. WARMER
WEATHER IS EXPECTED FOR SATURDAY. HOWEVER WITH THE WARMER
AIR...SHOWERS AND THUNDERSTORMS ARE EXPECTED BY SATURDAY
AFTERNOON. THUNDERSTORMS ARE EXPECTED OVER SOUTH DAKOTA
AND NEBRASKA TODAY AND WILL MOVE EAST AND NORTH INTO
OF IOWA...MINNESOTA AND NORTH DAKOTA BY SATURDAY. HIGH
PRESSURE OVER SOUTHEAST SASKATCHEWAN WILL MOVE EAST TODAY
AND A SOUTH WIND WILL DEVELOP FRIDAY NIGHT. ANOTHER COLD
FRONT WILL FORM IN SOUTHERN CANADA AND MOVE INTO NORTH
DAKOTA LATE SATURDAY. BUT FOR TODAY...LESS WIND IS EXPECTED
ACROSS THE VALLEY AND MANY PLACES WILL BE MOSTLY SUNNY.

HOPPES

Nearby

Severe Thunderstorm Warnings in North Dakota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.